New Mexico, 2013

Flash Flood and Flood in New Mexico, July 12, 2013

July 12, 2013 · NWS ABQ · 4 events in 4 counties and zones

An upper high was parked squarely over New Mexico. Overnight showers across the Gila region in southwestern NM were responsible for significant rainfall amounts across the Whitewater-Baldy burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper high was parked squarely over New Mexico. Overnight showers across the Gila region in southwestern NM were responsible for significant rainfall amounts across the Whitewater-Baldy burn scar. This caused some flooding with debris deposits along roads in the area. Afternoon showers and thunderstorms developed over the higher terrain then drifted over the plains and adjacent highlands. Storm motions were generally very slow to the north or northeast. Flooding developed at Los Alamos National Labs as an isolated thunderstorm formed directly overhead and remained nearly stationary for an extended period of time. There was also a lightning injury reported from another isolated storm near Santa Fe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 12, 2:24 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 12, 2:24 AM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT FRI JUL 12 2013

.DISCUSSION...
CONVECTION ONGOING INTO THE EARLY MORNING HOURS FOR THE SECOND
NIGHT IN A ROW...ALTHOUGH ISOLATED WITHIN THE MONSOONAL MOISTURE
PLUME ALONG AND WEST OF THE RIO GRANDE. LOOKING FOR AN UPTICK
TODAY COMPARED TO YESTERDAY...WITH ALL BUT THE EASTERN PLAINS
GETTING IN ON THE ACTION. STORM MOTION WILL GENERALLY BE SOUTHWEST
TO NORTHEAST TODAY...WITH SOME SLOW MOVING STORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES.
THE ABQ METRO MAY SEE SOME STORMS BY LATE DAY...BUT WILL NEED THE
HELP OF OUTFLOW BOUNDARIES.

THE UPPER HIGH CENTER IS MOVING NORTHEAST OUT OF NEW MEXICO AND
WILL BE CENTERED OVER KANSAS BY 12Z SATURDAY. A RIDGE AXIS WILL
EXTEND SW OVER CO/NM...WHICH WILL FOCUS THE MONSOON MOISTURE PLUME
FURTHER WEST OVER AZ AND WESTERN NM. ON SUNDAY...THE UPPER HIGH
WILL BUILD BACK OVER NM/AZ AS THE WELL-ADVERTISED EASTERLY WAVE
APPROACHES FROM OVER THE U.S. SOUTHERN PLAINS. THE 00Z MEDIUM
RANGE MODEL SOLUTIONS AGREE ON A CLOSED EASTERLY WAVE MOVING INTO
NM ON MONDAY...THEN GRADUALLY OPENING-UP AND HANGING AROUND
THROUGH THE END OF THE WEEK. RAIN CHANCES WILL RAMP-UP LATE
SUNDAY WITH INCREASING PWATS AND DECREASING PRESSURE HEIGHTS. BOTH
THE NAM AND GFS SHOW PWATS AT KABQ SURGING OVER 1.2 INCHES SUNDAY
NIGHT...APPROACHING +2 STANDARD DEVIATIONS ABOVE NORMAL FOR JULY.
EASTERLY FLOW IN THE LOW LAYERS OF THE ATMOSPHERE WILL PROVIDE
UPSLOPE OVER THE HIGHLANDS AND EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN...WHICH WILL BE FAVORED FOR SOAKING RAINS BEGINNING SUNDAY
NIGHT AND CONTINUING THROUGH AT LEAST MONDAY. NEXT WEEK IS
LOOKING WETTER AND WETTER WITH EACH MODEL RUN AND THE POTENTIAL
FOR FLASH FLOODING LOOKS TO BE TRENDING UP... ESPECIALLY OVER BURN
SCARS.

TEMPERATURES WILL TREND DOWN SIGNIFICANTLY NEXT WEEK GIVEN RAIN
COOLING AND EXTENSIVE CLOUD COVER. IN FACT...HIGHS BY MONDAY WILL
BE 5 TO 15 DEGREES BELOW SEASONAL AVERAGES. BELOW NORMAL
TEMPERATURES LOOK TO CONTINUE THROUGH THE WEEK AS THE UPPER RIDGE
OF HIGH PRESSURE REMAINS NORTH AND EAST OF NM.

11

&&

.FIRE WEATHER...
VERY ACTIVE SHOWER AND THUNDERSTORM PERIOD APPEARING MORE LIKELY FOR
NEXT WEEK AS STRONG EASTERLY WAVE MOVES THROUGH NM.

CENTER OF UPPER LEVEL HIGH SHIFTS SLIGHTLY EASTWARD TODAY. MORE OF A
CLASSIC SHOWER AND THUNDERSTORM SCENARIO EXPECTED TODAY AS SKIES
THIS MORNING START OUT MOSTLY SUNNY TO PARTLY SUNNY...TEMPERATURES
CLIMB NICELY AND STEERING WINDS ARE FROM A MORE COMMON
DIRECTION...SOUTHWEST TO WESTERLY.

UPPER HIGH STARTS TO ELONGATE BACK SOUTHWESTWARD TOWARD NM
SATURDAY...ALLOWING FOR DRIER AIR ALOFT TO BEGIN TO PUSH UP FROM
WEST TX. SATURDAY APPEARS TO BE THE LEAST OF ACTIVE DAY FOR QUITE
SOMETIME GIVEN THE LATEST WEATHER PREDICTION MODEL SOLUTIONS. ALL
OPERATIONAL MODELS NOW COMING INTO VERY GOOD AGREEMENT WITH REGARD
TO A REMARKABLY STRONG EASTERLY WAVE MOVING TOWARD AND EVENTUALLY
MOVING SLOWLY WESTWARD ACROSS THE STATE LATE IN THE WEEKEND INTO
NEXT WEEK. THE FLOW ALOFT IN BETWEEN OUR TYPICAL RESIDENT...THE
UPPER LEVEL FOUR CORNERS HIGH...AND THE APPROACHING ELY WAVE BECOMES
MODERATE NORTHERLY...RESULTING IN A STRONG BACKDOOR FRONT PUSHING
SOUTHWARD THROUGH ERN NM SUNDAY AFTERNOON...HELPING TO PRODUCE
SHOWERS AND STORMS FROM THE CENTRAL MOUNTAIN CHAIN EAST DURING THE
AFTERNOON AND FROM THE RIO GRANDE VALLEY WESTWARD DURING THE
EVENING.

THE ELY WAVE MOVES OVER THE STATE MONDAY...PROVIDING DEEP GULF
MOISTURE AND COOLING TEMPERATURES ALOFT THAT ARE EXPECTED TO RESULT
IN SCATTERED TO NUMEROUS THUNDERSTORMS AREAWIDE WITH ISOLATED TO
SCATTERED VERY HEAVY RAINFALL A GOOD BET. MODELS ARE IN VERY GOOD TO
EXCELLENT AGREEMENT THAT THE ELY WAVE WILL STALL OVER NM DURING THE
WEEK. IF THIS SCENARIO PANS OUT...ALL EYES WILL FOCUS ON FLASH
FLOODING POTENTIAL IN RECENT BURN SCARS...ESPECIALLY DUE TO RECENT
HEAVY RAINS HAVING ALREADY SATURATED THE SOIL/ASH AND CAUSED
MUDSLIDES. STILL PLENTY OF TIME FOR THINGS TO CHANGE BUT CONFIDENCE
IS BEGINNING TO RISE FOR THIS QUITE SOGGY AND LONG LIVED MID JULY
EVENT. IT/S ABOUT TIME.

33

&&

.AVIATION...
06Z TAF CYCLE
MAIN UPPER HIGH CENTER TO SHIFT SLOWLY INTO THE CENTRAL HIGH
PLAINS NEXT 24 HOURS. OUTFLOW BOUNDARY FROM CONVECTION OVER THE
JEMEZ MTS HAS SPAWNED ADDITIONAL CONVECTION INTO THE MIDDLE
RGV...WHICH MAY PERSIST UNTIL AROUND D8Z. ISOLD BUT HEAVY RAIN
MAY RESULT IN LOCALIZED MVFR TO BRIEFLY IFR CIGS/VSBYS AND MT
OBSCURATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  90  65  90  65 /  30  30  20  30
DULCE...........................  83  53  85  54 /  40  30  40  30
CUBA............................  86  55  87  58 /  60  50  50  40
GALLUP..........................  85  58  87  59 /  40  30  30  30
EL MORRO........................  83  54  84  55 /  40  30  30  30
GRANTS..........................  85  58  87  59 /  50  40  30  30
QUEMADO.........................  85  58  86  59 /  50  40  30  30
GLENWOOD........................  88  58  89  60 /  40  30  30  30
CHAMA...........................  76  52  78  52 /  60  40  50  50
LOS ALAMOS......................  84  61  85  64 /  30  30  30  30
PECOS...........................  83  60  84  63 /  40  40  40  30
CERRO/QUESTA....................  83  55  84  57 /  40  30  30  30
RED RIVER.......................  75  48  76  48 /  60  40  50  40
ANGEL FIRE......................  77  44  78  46 /  50  40  50  40
TAOS............................  85  55  86  56 /  40  30  20  20
MORA............................  79  56  81  58 /  50  40  40  30
ESPANOLA........................  86  61  89  62 /  20  30  20  20
SANTA FE........................  85  62  86  64 /  30  30  30  20
SANTA FE AIRPORT................  88  61  89  62 /  20  30  20  10
ALBUQUERQUE FOOTHILLS...........  89  69  90  70 /  20  30  20  10
ALBUQUERQUE HEIGHTS.............  90  70  91  71 /  20  30  10  10
ALBUQUERQUE VALLEY..............  92  68  93  68 /  20  30  10  10
ALBUQUERQUE WEST MESA...........  91  69  92  70 /  20  30  10  10
LOS LUNAS.......................  93  67  93  67 /  20  30  10  10
RIO RANCHO......................  90  69  92  69 /  20  30  20  10
SOCORRO.........................  95  68  96  68 /  20  20  20  10
SANDIA PARK/CEDAR CREST.........  87  61  88  62 /  30  30  20  20
TIJERAS.........................  88  63  89  65 /  20  30  20  20
MORIARTY/ESTANCIA...............  85  60  86  61 /  30  30  30  20
CLINES CORNERS..................  84  61  85  63 /  30  30  20  10
GRAN QUIVIRA....................  86  63  87  63 /  30  30  10  10
CARRIZOZO.......................  89  67  91  65 /  20  20  10  10
RUIDOSO.........................  82  58  83  57 /  30  30  20  10
CAPULIN.........................  86  59  87  59 /  20  40  30  20
RATON...........................  91  60  91  60 /  40  30  20  20
SPRINGER........................  90  61  90  61 /  30  30  20  10
LAS VEGAS.......................  84  60  85  59 /  30  40  20  10
CLAYTON.........................  94  70  96  69 /  10  10   5   5
ROY.............................  90  67  91  67 /  10  20   5   5
CONCHAS.........................  94  72  95  69 /  10  10   5   5
SANTA ROSA......................  93  71  95  71 /  10  20   5   5
TUCUMCARI.......................  97  74  99  72 /  10  10   5   5
CLOVIS..........................  92  69  94  68 /  10  10   5   5
PORTALES........................  93  70  95  69 /  10  10   5   5
FORT SUMNER.....................  93  72  95  71 /  10  10   5   5
ROSWELL.........................  96  73  97  70 /  10  10   5   5
PICACHO.........................  91  66  93  64 /  10  20   5   5
ELK.............................  87  63  88  62 /  20  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jul 11, 4:29 AM MST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 AM MDT THU JUL 11 2013

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
529 AM MDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED THUNDERSTORMS TODAY MAY PRODUCE LOCALIZED HEAVY DOWNPOURS
WITH AN INCREASED THREAT FOR FLASH FLOODING. BEST CHANCES WILL BE
OVER THE NORTHERN AND SOUTHWEST MOUNTAINS. THIS INCLUDES BURN SCAR
AREAS IN THE SOUTHERN SANGRE DE CRISTO AND JEMEZ RANGES..AND IN
SOUTHERN CATRON COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORM DEVELOPMENT EACH DAY MAY PRODUCE LOCALIZED HEAVY
DOWNPOURS WITH AN INCREASED THREAT FOR FLASH FLOODING. BEST
CHANCES FOR HEAVIER THUNDERSTORMS WILL CONTINUE OVER THE NORTHERN
AND WESTERN MOUNTAINS THROUGH SATURDAY. LOCAL DOWNPOURS WILL
PRODUCE AN INCREASED RISK FOR FLASH FLOODING OVER BURN SCARS...
ESPECIALLY IN SOUTHERN CATRON AND LINCOLN COUNTIES...AND OVER THE
SOUTHERN SANGRE DE CRISTO AND JEMEZ RANGES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS...
RAINFALL IMPACTS...AND OBSERVED HAIL SIZES THROUGH THE NATIONAL
WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY
CALLING 1.888.386.7637.

11

The radar

The Tucson radar (KEMX), 236 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 funnel cloud, 1 flash flood, 1 lightning. Local standard time, as filed.

Flood, Catron

When
July 12, 4:00 AM MST to 8:00 AM MST
Where
Catron County, 3 mi WSW of Mogollon to 2.13 mi S of Glenwood
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
33.383, -108.838

Morning rainfall that ranged from 1 to nearly 3 in some areas around the burn scar caused heavy flows in creeks in the area which in turn deposited debris on roads. Roads were closed until the Department of Transportation could clear them.

Funnel Cloud, Cibola

When
July 12, 10:00 AM MST to 10:30 AM MST
Where
Cibola County, Grants
Reported by
Public
Coordinates
35.150, -107.840

Photos of a small funnel cloud over the Grants area were received from the public.

Flash Flood, Los Alamos

When
July 12, 10:30 AM MST to 12:30 PM MST
Where
Los Alamos County, 2 mi SSW of Los Alamos to 1.58 mi SSW of Los Alamos
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.863, -106.324

Power outages as well as flooding in the basement at Los Alamos National Labs were reported. An isolated strong cell formed over the area and stayed generally stationary for 2 hours. Rainfall amounts over 1.5 were recorded at sites across LANL.

Lightning, Santa Fe

When
July 12, 5:00 PM MST to 5:10 PM MST
Where
Santa Fe County, Santa Fe
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
35.680, -105.950

The Santa Fe New Mexican ran story about lightning hitting a large cottonwood tree in the Santa Fe Plaza. The bolt hit the tree and sent branches flying into a nearby crowd of people that were gathered in downtown for weekend festivities. Newspaper reporting that at least one man was injured from flying debris while another had breathing problems for a short time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453722, 454152, 453717, 453709.